To use all functions of this page, please activate cookies in your browser.
With an accout for my.chemeurope.com you can always see everything at a glance – and you can configure your own website and individual newsletter.
- My watch list
- My saved searches
- My saved topics
- My newsletter
Serotonin syndrome is a rare, but potentially life-threatening adverse drug reaction that results from intentional self-poisoning, therapeutic drug use, or inadvertent interactions between drugs. It is an iatrogenic (i.e. caused by medical treatment) toxidrome. It is most commonly referred to as serotonin syndrome, however, serotonin toxicity or serotonin toxidrome (from toxic + syndrome) are more accurate as it reflects the fact that it is a form of poisoning. Rarely it may also be called serotonin storm.
Serotonin syndrome is not a spontaneous drug reaction, it is a consequence of excess serotonergic activity at central nervous system (CNS) and peripheral serotonin receptors. This excess serotonin activity produces a specific spectrum of clinical findings which may range from barely perceptible to fatal.
Additional recommended knowledge
Serotonin syndrome is caused by increased serotonin in the central nervous system. It is the result of overstimulation of 5-HT1A receptors in central grey nuclei and the medulla and, perhaps, of overstimulation of 5-HT2 receptors. These changes are more pronounced following supra-therapeutic doses and overdoses, and they merge in a continuum with the toxic effects.
Drugs which may contribute
A large number of drugs and drug combinations have been associated with the serotonin syndrome.
The combination of MAOIs and other serotonin agonists or precursors poses a particularly severe risk of a life-threatening serotonin syndrome episode. Many MAOIs inhibit monoamine oxidase irreversibly, so that the enzyme cannot function until it has been replaced by the body, which can take at least two weeks. A dangerous serotonin syndrome reaction can occur unless serotonin agonists and even serotonin precursors such as foods containing tryptophan are strictly avoided until the monoamine oxidase has been replaced.
A recently postulated ‘spectrum concept’ of serotonin toxicity emphasises the role that progressively increasing serotonin levels play in mediating the clinical picture as side effects merge into toxicity. The dose effect relationship is the term used to describe the effects of progressive elevation of serotonin, either by raising the dose of one drug, or combining it with another serotonergic drug (which may produce large elevations in serotonin levels).
Risk and severity
The relative risk and severity of serotonergic side effects and serotonin toxicity, with individual drugs and combinations, is complex. The serotonergic toxicity of SSRIs increases with dose, but even in over-dose it is insufficient to cause fatalities from serotonin syndrome in healthy adults. The syndrome occurs in approximately 14 to 16 percent of persons who overdose on SSRIs. It is usually only when drugs with different mechanisms of action are mixed together that elevations of central nervous system serotonin reach potentially fatal levels. The most frequent (and perhaps the only) combination of therapeutic drugs likely to elevate serotonin to that degree is the combination of monoamine oxidase inhibitors with serotonin reuptake inhibitors (various drugs, other than SSRIs, have clinically significant potency as serotonin reuptake inhibitors, e.g. tramadol, amphetamine, and MDMA.
The relative risk of serotonin toxicity provides some clues and insights about the nature and extent of drugs’ serotonergic effects. For example, it suggests mirtazapine, which has no serotonergic toxicity, has no significant serotonergic effects at all, and is not in fact a dual action drug.
Symptom onset is usually rapid, often occurring within minutes after self-poisoning or a change in medication. Serotonin syndrome encompasses a wide range of clinical findings. Mild symptoms may only consist of tachycardia, and shivering, diaphoresis (sweating commonly associated with shock), mydriasis (dilated pupils), intermittent tremor or twitchingmyoclonus, as well as overactive or overresponsive reflexes. In addition moderate intoxication includes abnormalities such as hyperactive bowel sounds, hypertension and hyperthermia; a temperature as high as 40°C (104°F) is common in moderate intoxication. The overactive reflexes and clonus in moderate cases may be greater in the lower limbs than in the upper limbs. Mental status changes include hypervigilance and agitation.
Severe symptoms include severe hypertension and tachycardia that may lead to shock. Severe case often have agitated delirium as well as muscular rigidity and high muscular tension. Temperature may rise to above 41.1°C (105.98°F) in life-threatening cases. Other abnormalities include metabolic acidosis, rhabdomyolysis, seizures, renal failure, and disseminated intravascular coagulation.
The symptoms are often described as a clinical triad of abnormalities:
There is no lab test for serotonin syndrome, so diagnosis is by symptom observation and the patient’s history. Serotonin toxicity is a toxidrome (i.e. has a characteristic picture). It is unique and hard to confuse with other medical conditions but in some situations it may go unrecognized because it may be mistaken for a viral illness, anxiety, neurological disorder, or worsening psychiatric condition. Much confusion has been produced by muddling it with side effects from serotonergic drugs. These rarely, if ever, become dangerous or fatal. Clinicians must also differentiate between serotonin syndrome and neuroleptic malignant syndrome, which has similar symptoms. Patients taking serotonergic drugs and who have sudden onset of symptoms should immediately seek medical care.
There is no antidote to the condition itself, and management involves the removal of the precipitating drugs, the initiation of supportive care, the control of agitation, the administration of serotonin antagonists (cyproheptadine or methysergide), the control of autonomic instability, and the control of hyperthermia.
The intensity of therapy depends on the severity of symptoms. If the symptoms are mild, treatment may only consist of discontinuation of the offending medication or medications, offering supportive measures, giving benzodiazepines, and waiting for the symptoms to resolve. If the offending medication is discontinued, the condition will often resolve on its own within 24 hours. Moderate cases should have all thermal and cardiorespiratory abnormalities corrected and can benefit from serotonin antagonists (i.e. cyproheptadine). Critically ill patients should receive the above therapies as well as sedation, neuromuscular paralysis, and intubation.
Neuroleptic malignant syndrome and serotonergic syndrome
Features, classically present in NMS, that are useful for differentiating the two syndromes are:
The death of Libby Zion was due to serotonin syndrome caused by a combination of meperidine and phenelzine. This case had a profound impact on graduate medical education and residency work hour limitations.
|This article is licensed under the GNU Free Documentation License. It uses material from the Wikipedia article "Serotonin_syndrome". A list of authors is available in Wikipedia.|